Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2005, 4:15 PM CDT for Mellette County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2005, 4:15 PM CDT (21:15 UTC)
- Expired
- May 7, 2005, 4:51 PM CDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Mellette County, SD
The radar
The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:30 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 7, 1:30 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SAT MAY 7 2005 .DISCUSSION...UPR LOW OVR SRN SD WITH STRONG SHORT WAVE OVR ERN CO ENTERING THE NEB PANHANDLE. SFC LOW NEARLY STATIONARY ALG THE SD/MT BORDER WITH TROF EXTENDING SSE ALG A LINE FROM JUST WEST OF KPHP TO JUST WEST OF KVTN. CONVECTION BEGINNING TO FIRE ACRS THE NEB PANHANDLE NEAR NOSE OF SHORT WAVE...AND EXPECT COVERAGE TO RAPIDLY INCREASE ACRS THIS AREA AND SPREAD THRU SRN SD IN THE NEXT FEW HOURS. THIS IS IN LINE WITH MRNG RAOBS AND RUC/NAM FORECAST SOUNDINGS THAT REVEALED A WEAKER CAP TODAY. BEST SVR WX THREAT THIS AND EVE LOOKS TO BE ACRS SCNTRL AND CNTRL SD WHERE SHEAR PROFILES ARE STRONGEST NORTH OF SFC BOUNDARY. SVR WX THREAT WILL END LATER THIS EVE AS SFC BOUNDARY SHIFTS NORTH/EAST OF CWFA AND AMS ALOFT DRIES A BIT. HAVE LAUNCHED AN 18Z SOUNDING AT UNR TO HELP WITH SVR WX ANALYSIS. LATER TONIGHT THRU SUN...UPR LOW WILL MIGRATE EWD FM WY THRU SD. GUSTY WINDS EXPECTED TO DEVELOP ACRS MUCH OF THE AREA ON SUN AS PRES GRADS TIGHTEN BEHIND SFC FRONT. LATEST GFS/NAM STILL POINTING TOWARDS COPIOUS AMOUNTS OF WRAP AROUND MOISTURE ACRS NERN WY AND NWRN SD...WITH A STRONG UPSLOPE COMPONENT IN THE NRN BLKHLS. PCPN SHOULD COME TO AN END FM WEST TO EAST SUN NIGHT...WITH SHORT WAVE RIDGE BRINGING DRY WX TO THE AREA ON MON. EXTENDED...UPPER LEVEL LOW OFF THE WEST COAST WILL MOVE OVER THE GREAT BASIN BY MONDAY...AND THEN SLOWLY MOVE UP INTO THE NORTHERN PLAINS. THIS FEATURE WILL KEEP CONDITIONS UNSETTLED THROUGH THE REST OF THE WEEK...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. SOME HIGHER ELEVATIONS OF THE BLACK HILLS MAY HAVE A SOME SNOW MIXED IN THURSDAY EVENING AS LOW TEMPS WILL DIP INTO THE LOW 30S WITH SOME SCATTERED UPPER 20S. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AFFECTING BOTH KRAP AND KGCC ALONG WITH ALL TWEB RTES...OTHERWISE VFR CONDITIONS ARE EXPECTED. BY LATE AFTERNOON INTO EARLY EVE CIGS WILL LOWER IN KGCC TO MVFR AS SHOWERS BECOME MORE NUMEROUS. CIGS WILL THEN CONTINUE TO LOWER OVER KGCC AND KRAP THROUGHOUT THE EVENING. BY EARLY MORNING WINDS WILL PICK UP TO OVER 25 KTS IN BOTH LOCATIONS AS SHOWERS CONTINUE. CIGS ARE EXPECTED TO BE IFR BY THAT TIME. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
Hazardous weather outlook, May 7, 7:00 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT MAY 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER EASTERN WYOMING TONIGHT. THE LOW WILL PUMP MOIST AIR INTO THE REGION. AFTER A FEW SHOWERS THIS MORNING...SOME SUNSHINE WILL BREAK OUT ACROSS PORTIONS OF SOUTH DAKOTA THIS AFTERNOON...WHICH WILL INCREASE THE INSTABILITY. THE RESULT WILL BE THUNDERSTORMS EARLY THIS AFTERNOON OVER THE BLACK HILLS...AND THEN LATER THIS AFTERNOON OVER THE WYOMING AND SOUTH DAKOTA. SUFFICIENT INSTABILITY AND SHEAR EXISTS FOR SEVERE THUNDERSTORMS MAINLY EAST OF A LINE FROM COLONY WYOMING TO MARTIN SOUTH DAKOTA... AND HENCE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL. OVERNIGHT...THE MOISTURE RICH ATMOSPHERE WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS EXCEEDING ONE INCH...ESPECIALLY OVER NORTHEASTERN WYOMING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE UPPER LEVEL LOW WILL MOVE THROUGH SOUTH DAKOTA SUNDAY AND EXIT THE REGION MONDAY. EXPECT SHOWERS AND A FEW THUNDERSTORMS WITH THIS SYSTEM...BUT SEVERE WEATHER IS NOT EXPECTED. LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY PRODUCING GUSTY WINDS BEHIND IT. NORTHWEST WINDS OF 20 TO 40 MPH ARE EXPECTED WITH HIGHER GUSTS. ANOTHER LARGE SCALE UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE AREA TUESDAY AFTERNOON THROUGH FRIDAY. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 7, 2:56 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
156 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL MARTIN 43.17N 101.73W
05/07/2005 1.50 INCH BENNETT SD CO-OP OBSERVER
HAIL LASTED 10 MINUTES
0140 PM HAIL 4 SW LONG VALLEY 43.42N 101.55W
05/07/2005 2.75 INCH JACKSON SD PUBLIC
0147 PM HAIL LONG VALLEY 43.46N 101.49W
05/07/2005 1.75 INCH JACKSON SD PUBLIC
&&
LCZEPYHALocal storm report, May 7, 3:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 4 S BELVIDERE 43.78N 101.27W
05/07/2005 1.75 INCH JACKSON SD LAW ENFORCEMENT
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:39 PM CDT | Severe Thunderstorm Warning | UNR | 66 min | |
| May 6, 8:47 PM CDT | Severe Thunderstorm Warning | UNR | 58 min | |
| May 6, 9:20 PM CDT | Severe Thunderstorm Warning | UNR | Fall River | 42 min |
| May 6, 9:46 PM CDT | Severe Thunderstorm Warning | UNR | 29 min | |
| May 7, 1:57 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 44 min |
| May 7, 2:33 PM CDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| May 7, 3:29 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 36 min |
| May 7, 3:41 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 65 min |
| May 7, 3:41 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 35 min |
| May 7, 5:27 PM CDT | Severe Thunderstorm Warning | UNR | Meade | 33 min |
| May 7, 5:37 PM CDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.